Safety while on BTRegister Today!
- by Scruffyfy Apr 18, '12I have a question to ask regarding giving medication while blood transfusion is on going. I had a case one time in which the patient has an ongoing Blood transfusion and her ranitidine needs to be given at that certain time. Now, I told my colleague that I will just give the medication after her BT because I felt it wasn't appropriate to interrupt the transfusion. But then, she told me that it is still okay to give the drug provided that I flush the blood after the port and give the medication and flush again and after that, continue with the transfusion. I am really confused as to whether she is right and I was wrong or vice versa. Just that, I'm just concerned about the blood that will be interrupted thinking that if I kink the tubing, maybe there will be a possibility that the blood would hemolyse or whatsoever. I really appreciate your feedback. Thank you for taking time.
- 932 Views
- Apr 19, '12 by SolaireSolsticeYes, you can stop a blood transfusion. As long as you get the transfusion into the pt within the 4 hr period, then it's fine. While I *have* kinked the line above the port and flushed, put in med, flushed again, I think it's safer to stop the transfusion, disconnect, flush, administer, flush, reconnect and re-start.
Whether to hold the med until after its done depends on the med for me. What's it for? Do they need it NOW? What would change if it were held until the transfusion is done?
A PRN pain med? I try to medicate before transfusion, but if breakthrough pain happens, then there you are. Do I make the pt wait 2 more hours? No, that would be mean.
I've had a peripheral line infiltrate during a transfusion. What to do? Well, you stop the transfusion, start a new line and restart.
However, it is best to follow your facilities policies.